Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 46, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 21, 2005, 4:02 PM CDT for Becker County, Clay County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2005, 4:02 PM CDT (21:02 UTC)
- Expired
- May 21, 2005, 4:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Becker County, MN, Clay County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 122 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 3:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.0 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 212103
SVRFGF
MNC005-027-212145-
/O.NEW.KFGF.SV.W.0046.050521T2102Z-050521T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
402 PM CDT SAT MAY 21 2005
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BECKER COUNTY IN NORTHWEST MINNESOTA
THIS INCLUDES THE CITY OF DETROIT LAKES
SOUTHEASTERN CLAY COUNTY IN NORTHWEST MINNESOTA
* UNTIL 445 PM CDT.
* AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THE STORM WAS LOCATED 3
MILES WEST OF ROLLAG...OR 22 MILES WEST OF DETROIT LAKES...MOVING
TO THE EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTH OF LAKE PARK AT 420 PM
AUDUBON AND SHOREHAM AT 425 PM
DETROIT LAKES AND 6 MILES SOUTH OF WESTBURY AT 435 PM
ROCHERT AND 6 MILES WEST OF HEIGHT OF LAND LAKE AT 445 PM
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4681 9644 4664 9635 4674 9616 4673 9562
4700 9558 4713 9561 4708 9614
$$
DK/KENNEDY2 follow-up statements
000
WWUS53 KFGF 212121
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
421 PM CDT SAT MAY 21 2005
MNC005-027-212145-
/O.CON.KFGF.SV.W.0046.000000T0000Z-050521T2145Z/
CLAY MN-BECKER MN-
421 PM CDT SAT MAY 21 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM CDT FOR
WESTERN BECKER AND SOUTHEASTERN CLAY COUNTIES...
AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THE STORM WAS LOCATED 3 MILES
SOUTH OF AUDUBON...OR 7 MILES WEST OF DETROIT LAKES...MOVING TO THE
EAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
8 MILES SOUTH OF RICHWOOD BY 430 PM CDT...
ROCHERT BY 435 PM CDT...
HEIGHT OF LAND LAKE BY 440 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTHWESTERN MINNESOTA.
LAT...LON 4698 9626 4664 9632 4674 9616 4673 9562
4700 9558 4713 9561 4708 9614
$$
DK/KENNEDY000
WWUS53 KFGF 212144
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
444 PM CDT SAT MAY 21 2005
MNC005-027-212154-
/O.EXP.KFGF.SV.W.0046.000000T0000Z-050521T2145Z/
CLAY MN-BECKER MN-
444 PM CDT SAT MAY 21 2005
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BECKER AND
SOUTHEASTERN CLAY COUNTIES EXPIRED AT 445 PM CDT...
DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE
WARNING WAS ALLOWED TO EXPIRE AT 445 PM CDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTHWESTERN MINNESOTA.
LAT...LON 4698 9626 4664 9632 4674 9616 4673 9562
4700 9558 4713 9561 4708 9614
$$
DK/KENNEDYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:58 PM CDT, 4 minutes earlier.
Area forecast discussion, May 21, 3:58 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 358 PM CDT SAT MAY 21 2005 .SHORT TERM... UPPER LOW CONTINUES TO CLOSE OFF AND INTENSIFY TONIGHT. ALSO SURFACE LOW DEEPENS THIS AFTERNOON/EVENING THEN FILLS SUNDAY. CONVECTIVE TEMPERATURES WERE IN THE LOWER 70S NORTH TO THE UPPER 70S SOUTH. NARROW BAND OF CAPE AND LOW AREA OF CONVECTIVE INHIBITION EXTENDS RIGHT ALONG THE RED RIVER VALLEY. MESOSCALE ANALYSIS HAS SOME INSTABILITY EXTENDING INTO NORTHEAST ND. RADAR SHOWING ONLY SHOWERS OVER NORTHEAST ND. THUNDERSTORMS WERE FIRING ON THE EAST EDGE OF THE INSTABILITY WHERE A WIND SHIFT LIES. STORM SHOULD MOVE EAST AT A MODEST PACE THIS EVENING AND EXPECT STORM TO MOVE OUT OF THE FORECAST AREA BY EARLY EVENING. GUSTY WEST WINDS WILL FOLLOW THE FRONT THIS EVENING. GUSTS ALREADY IN THE 30 TO 40 MPH RANGE IN EASTERN ND. EXPECT WINDS TO DECOUPLE AFTER SUNSET. SO A WIND ADVISORY IS IN EFFECT UNTIL 9 PM. SOME WRAP AROUND PRECIPITATION IS EXPECTED SUNDAY AS UPPER LOW MOVES AWAY. NEXT CHANCE OF PRECIPITATION FORECAST FOR TUESDAY. HAVE DROPPED FLOOD WATCH THAT WAS IN EFFECT UNTIL 6 PM THIS EVENING. .LONG TERM (WED-SAT)... UPPER JET TO REMAIN SLIGHTLY SOUTH OF AREA MOST OF THIS PERIOD WHICH LEAVES US ON THE COOL SIDE AND TEMPERATURES TO BE A LITTLE BELOW SEASONAL. HARD TO RULE OUT THUNDER WITH THE JET SO CLOSE BUT TRIED TO LIMIT ITS MENTION. GENERALLY A LONGWAVE TROUGH TO OUR EAST AND RIDGE WEST BUT LOW AMPLITUDE LEAVE US IN A SLIGHTLY NORTHWEST FLOW. && .AVIATION... CONVECTION TO QUICKLY MOVE EAST IN MN THIS EVENING AND MOST OF AREA TO BE MOSTLY CLEAR FOR LIONS SHARE OF THE NIGHT. EXCEPTION IS NORTH TOWARD CYWG WHERE UPPER LOW WILL CONTINUE TO SPIN WITH SHOWERS UNDERNEATH. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...WIND ADVISORY IN EFFECT IN EFFECT UNTIL 9 PM CDT FOR EASTERN ND. NDZ006>008-014>016-024-026>030-038-039-049-052<054. MN...WIND ADVISORY IN EFFECT IN EFFECT UNTIL 9 PM CDT FOR PARTS OF NORTHWEST MN. MNZ001>005-007-008-013>015-022-027>031-040. SEVERE THUNDERSTORM WATCH #310 IN EFFECT UNTIL 9 PM CDT FOR MNZ001>009-013>017-022>024-027>032-040. && HOPPES
Hazardous weather outlook, May 21, 6:07 AM CDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 607 AM CDT SAT MAY 21 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-212006- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 607 AM CDT SAT MAY 21 2005 ...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA THIS MORNING AND AGAIN THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA THIS MORNING AND AGAIN THIS AFTERNOON AND EVENING. STRONG STORMS THIS MORNING WILL OCCUR GENERALLY ALONG AND NORTH OF HIGHWAY 200 WITH DAMAGING WINDS THE PRIMARY HAZARD. THE STORMS SHOULD WEAKEN BY NOON. BY MID AFTERNOON STRONG THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP AS A COLD FRONT SWEEPS THROUGH THE AREA. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE VOELKER
In the hours before
Special weather statement, May 21, 3:12 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 312 PM CDT SAT MAY 21 2005 MNZ001>009-013>017-022>024-027>032-040-220200- WEST BECKER MN-EAST BECKER MN-NORTH BELTRAMI MN- SOUTH BELTRAMI MN-CLAY MN-NORTH CLEARWATER MN- SOUTH CLEARWATER MN-GRANT MN-HUBBARD MN-KITTSON MN- LAKE OF THE WOODS MN-MAHNOMEN MN-EAST MARSHALL MN- WEST MARSHALL MN-NORMAN MN-EAST OTTER TAIL MN-WEST OTTER TAIL MN- PENNINGTON MN-EAST POLK MN-WEST POLK MN-RED LAKE MN-ROSEAU MN- WADENA MN-WILKIN MN- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 310 UNTIL 900 PM CDT SATURDAY EVENING FOR THE FOLLOWING AREAS IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY WADENA IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES BELTRAMI HUBBARD LAKE OF THE WOODS IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 11 COUNTIES BECKER CLAY CLEARWATER KITTSON MAHNOMEN MARSHALL NORMAN PENNINGTON POLK RED LAKE ROSEAU IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES GRANT OTTER TAIL WILKIN INCLUDING THE CITIES OF BEMIDJI...DETROIT LAKES...FERGUS FALLS... ROSEAU AND THIEF RIVER FALLS.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:28 PM CDT | Tornado Warning | FGF | Wilkin | 30 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.